Get your Health question answered in 3 easy steps

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is alternating between 2 medicines for pain safe?

Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6186 Questions

default
Posted on Mon, 11 Aug 2014 in Pain Management
Question: My 89 year old mother has fallen and cracked or fractured her pubic bone and pelvis. After a hospital stay of 5 days, she has been transferred to a skilled nursing home facility for re-hab. She is in extreme pain. First Lortab or Norco 5/325 , was used, every 4-6 hours. Providing some pain relief, yet she is having upset stomach, even dry heves. Now Toradol, 5/325 has been ADDED, not in replace of the Lortab. The facility gives her Lortab, if she has break thru pain, which she does, 4-6 hours later she is given Toradol.
Is this a proper way to treat pain?, alternating between the two different pain medicines??
doctor
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Yes, it is an acceptable practice!

Detailed Answer:
Hi and thanks for this query.

I am so sorry to hear about this fall that your other sustained. I wish her a quick recovery from this fracture.

Toradol is not available as 5/325, please check to make sure your got the information right. The practice of giving a pain medication to a client when in severe pains in between regular doses is well recognized and proves very helpful to clients. The main goal with pain management is looking for that drug or combination of drugs in safe proportions, at varied intervals that can control pain adequately. If this controls her pains better, there is no reason to get worried. If it does not work appropriately, the doctor would review and propose a new management plan.

In all, it is a well recognized and used practice.

I hope this helps. I wish you well. Thank you for using our services and feel free to ask for more information and clarifications if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Toradol

doctor1 MD

I have severe osteoarthritis , osteoporosis & KFD. I'm in extreme pain due to the weather & im not achieving any relief. Every movement is excruciating! There are very few pain relievers I've had without severe reactions & I know that I have been...

doctor1 MD

Last Wed. I had three Toradol injections, two in my knees and one in my shoulder. Three days ago I started having black stools. Could this be related to the injections?

doctor1 MD

Persistent lower back pain - toradol injection 72 hours ago provided 24 hour relief - 800 mg Advil since no relief - now tenderness in abdominal area and overall yucky feelin - pain level 5-8.

doctor1 MD

I have a history of chronic UTI s, I currently am in misery with pyelonephritis in the ER. My labs showed high level of WBC and nitrates. After day 3 on cipro my symptoms were worse I went back to ER with lower bilateral back pain, lower bilateral abdominal pain, fatigue, Nausea, and urge and frequency with urination. Not painful to urinate but before and after much discomfort and spasms possibly. no vomiting no fever no blood in urine. IV antibiotic given IV fluids and toradol through IV. Keflex oral antibiotics were given, Cipro DC d. Norco pain meds also given. And anti nausea med. After 2 days no relief...same symptoms. I was sent for an outpatient CT, it was normal. I do have a history of urethral stricture and bladder distension. Never have I had an episode this bad and nothing eases it only a temporary couple hours. I finally got an appointment to see a urologist tomorrow. Praying to get some answers and relief.

doctor1 MD

I recently went to the er 2 days in a row due to low back pain that radiated into my left hip, and down my leg into my knee and foot. The pain was radiating my whole left side was swolen. i also had and still have pain and swelling in my shoulder and elbow as well. One ER doc said it was siatica, and the other said all he seen on the hip xray was little spots from my pain management injections that i have never recieved! When i told him that I had not recieved injections he just got rude and said yea ok??? Ive had the pain for sometime now, and it does get more severe durring the week of mother nature. Where the left hip socket is located the is an indention forming and you can feel little bumps under the skin, and is even more painful to the touch. He had alot of fun poking on it and making me cry and squirm saying that it was scar tissue from cutting myself there, WHICH I KNOW I HAVENT DONE. I take hydrocodone 10/325 daily and i explained to him that i had plenty, didnt want his pain meds that my mission was to find the underlying cause so that i wouldnt have the pain. The hydro..... takes the edge of but i am still experiencing a great deal of pain. My husband warned me not to go that i would be mocked and treated like a pain med seeker, but I would like to think that a patient can have pain and really want/need a diagnoses rather than the need to mask the pain. Both ER docs gave me toradol which made things alot worse in the long run on my stomach and intestines as I have a pretty harsh case of crohns disease and have had a bowel resection. My obgyn made some since he said it appeared to be osteo setting in. They made a referral to a pain mang dr and a rhumatologist but neither can see me untill the end of july. I have a 1 and 2 yr old need help alot sooner than July.......Please any suggestions i am desperate